Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 533, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 13, 2003, 6:34 PM CDT for Attala County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 6:34 PM CDT (23:34 UTC)
- Expired
- Jul 13, 2003, 7:35 PM CDT
- In force
- 61 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Attala County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2739 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
617 WUUS54 KJAN 132334 SVRJAN MSC007-140035- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 634 PM CDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ATTALA COUNTY IN CENTRAL MISSISSIPPI * UNTIL 735 PM CDT * AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF MCCOOL...OR ABOUT 13 MILES NORTHEAST OF KOSCIUSKO...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR ETHEL AT 640 PM CDT WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM. LAT...LON 3324 8932 3324 8951 3296 8958 3296 8934 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:40 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 13, 3:40 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
340 PM CDT SUN JUL 13 2003
UPDATED FORECAST TO ADJUST WATCH COVERAGE. ALSO LOWERED POPS NW AND
CENTRAL TO 30 PERCENT AND INCREASED SE ZONES FROM SLIGHT CHANCE TO
30 PERCENT. BEST FLOW REMAINS ACROSS NE SECTIONS OF FORECAST AREA.
ADDED CATEGORICAL POPS NE AREAS AS WIDESPREAD CONVECTION CONTINUES
THAT REGION. WILL SEE COVERAGE DIMINISH AS THE LEADING EDGE OF
CONVECTION MOVES AWAY FROM THE BEST DYNAMICS. WILL KEEP HIGHEST POPS
NE MS THRU THE NIGHT AS ANOTHER TROUGH FORECAST TO PIVOT ACROSS THAT
AREA.
*********************************************************************
CURRENTLY...TRYING TO FIGURE OUT HOW FAR SOUTH THIS CONVECTION WILL
GET THIS EVENING. ENVIRONMENT IS VERY SIMILAR TO WHAT WAS DISCUSSED
EARLIER THIS MORNING. 18Z SOUNDING CONTINUED TO INDICATE STEEP LAPSE
RATES AND SBCAPE NEAR 4000 J/KG...MLCAPES 3000-3500 J/KG. THE BEST
AREAS FOR THIS SEVERE CONVECTION TO CONTINUE WILL BE WEST OF THE MS
RIVER AND ACROSS THE NORTHERN 1/3 OF MY FORECAST AREA (FA). THE 2
AREAS I HAVE MENTIONED HAVE BETTER MIDLEVEL FLOW TO SUPPORT
ORGANIZED UPDRAFTS. ACROSS THE CENTRAL AND SE AREAS...WEAK MID LEVEL
FLOW AND SLIGHTLY SUBSIDENT FLOW AT UPPER LEVELS SEEMS TO BE JUST
ENOUGH TO KEEP CONVECTION AT BAY.
FOR MON EXPECT THE BEST RAIN CHANCES TO OCCUR ACROSS THE EASTERN
HALF OF THE FA. THIS WHERE THE UPPER LEVEL THROUGH SHEAR AXIS WILL
BE PRESENT. WILL HAVE TO WAIT AND SEE WHAT THE ATMS HAS LEFT FOR ANY
SVR POSSIBILITY. BY TUE...DRIER MID LEVEL FLOW WILL MOVE OVER THE FA
AND KEEP POPS ON THE ISOLATED SIDE. THE EXCEPTION WILL BE THE SOUTH
AND SE...WHERE SEABREEZE CIRCULATION COULD HAVE AN IMPACT DURING THE
AFTERNOON. I HAVE INCLUDED 30 POPS THERE. UPPER RIDGE CONTINUES TO
BUILD OVER THE REGION BY WED. THE GFS INDICATES A WEAK FRONT MOVING
INTO THE FA ON THU...BUT NOT EXPECTING MUCH FROM THAT FEATURE. WILL
CONTINUE ISOLATED NORTH...CHANCE SOUTH.
JAN TG 072/091 071/093 073 36452
BBBBB 094/073 093/073 093/073 091/073 091 21222233333
MEI TG 071/091 070/093 071 36452
BBBBB 094/073 093/072 093/072 091/072 091 21222233333
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
36Hazardous weather outlook, Jul 13, 11:07 AM CDT, 7 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 141607- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1107 AM CDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OUTLOOK AREA THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI...GENERALLY NORTH OF HIGHWAY 84. HOWEVER...SEVERE THUNDERSTORMS MAY BE MORE WIDESPREAD FOR AREAS ALONG AND NORTH OF HIGHWAY 82. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN RISKS. HEAVY RAIN WILL ALSO BE POSSIBLE. STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER CENTRAL ARKANSAS AND SPREAD SOUTH AND EAST. AN UPPER LEVEL DISTURBANCE ALONG A VERY SLOW MOVING FRONT IS DRIVING THIS AREA OF THUNDERSTORMS. LIGHT SOUTH WINDS CONTINUE TO PULL PLENTY OF MOISTURE INTO THE REGION...WHILE MOSTLY SUNNY SKIES ALLOW TEMPERATURES TO CLIMB INTO THE LOWER 90S. AS THE DISTURBANCE MOVES INTO A VERY MOIST AND UNSTABLE AIRMASS THIS AFTERNOON...SCATTERED THUNDERSTORMS MAY DEVELOP OVER NORTH CENTRAL MISSISSIPPI AND SOUTHEAST ARKANSAS. SEVERAL STORMS MAY BECOME SEVERE. THE DISTURBANCE WILL CONTINUE TO MOVE SOUTH THIS EVENING WITH THUNDERSTORMS DEVELOPING OVER CENTRAL MISSISSIPPI AND NORTHEAST LOUISIANA. A FEW STORMS MAY BECOME SEVERE. AGAIN DAMAGING WIND GUSTS TO 60 MPH AND LARGE HAIL WILL BE POSSIBLE. BRIEF DOWNPOURS AND THUNDERSTORMS MOVING OVER THE SAME AREAS...MAY ALSO LEAD TO VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NECESSARY THIS AFTERNOON THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 13, 2:19 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
219 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM WEST POINT MS WIND DAMAGE
07/13/03 CLAY POWERLINES DOWN. REPORTED
BY POLICE.Local storm report, Jul 13, 3:35 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM MEADVILLE MS 0.75 INCH HAIL
07/13/03 FRANKLIN REPORTED BY FRANKLIN
COUNTY SHERIFFS OFFICE.Local storm report, Jul 13, 5:27 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
527 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0452 PM CRYSTAL SPRINGS MS 0.75 INCH HAIL
07/13/03 COPIAH REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:46 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes | 59 min |
| Jul 13, 3:11 PM CDT | Severe Thunderstorm Warning | JAN | Franklin | 59 min |
| Jul 13, 4:43 PM CDT | Severe Thunderstorm Warning | JAN | Copiah | 47 min |
| Jul 13, 4:44 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 56 min |
| Jul 13, 5:30 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds | 45 min |
| Jul 13, 6:07 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 58 min |
| Jul 13, 6:53 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Leflore | 57 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.